Alert archive / Nevada / Wind Advisories in 2014

Wind Advisory 9, NWS Elko, NV

March 26, 2014Elko County, White Pine County, Nevada

NWS Elko, NV issued this wind advisory at Mar 26, 2014, 2:03 PM PDT for Elko County, White Pine County, Nevada. It took effect at Mar 27, 2014, 8:00 AM PDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Mar 26, 2014, 2:03 PM PDT (21:03 UTC)
In effect from
Mar 27, 2014, 8:00 AM PDT
Expired
Mar 27, 2014, 5:46 PM PDT
In force
10 hr
Issued by
NWS Elko, NV

Counties Elko County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 150 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 9.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2014-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2014-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
930 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

477 
WWUS75 KLKN 262103
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
203 PM PDT WED MAR 26 2014

...STRONG DOWNSLOPE WINDS TO IMPACT THE EASTERN SLOPES OF THE RUBY
MOUNTAINS AND RUBY VALLEY...

NVZ034-039-271515-
/O.NEW.KLKN.WI.Y.0009.140327T1500Z-140328T0300Z/
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-SOUTH CENTRAL ELKO COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...SECRET PASS...
LAMOILLE CANYON...HARRISON PASS...WELLS...PEQUOP SUMMIT
203 PM PDT WED MAR 26 2014

...WIND ADVISORY IN EFFECT FROM 8 AM TO 8 PM PDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM 8 AM TO 8 PM PDT THURSDAY. 

* WINDS...WESTERLY WINDS OF 20 TO 30 MPH...WITH GUSTS TO 50 MPH.

* TIMING...STRONG GUSTY WINDS WILL DEVELOP IN THE MORNING AND
  PERSIST THROUGH THE AFTERNOON. THE STRONGEST WINDS WILL BE IN
  THE MID MORNING AND AFTERNOON...BEFORE DIMINISHING AFTER SUNSET.

* LOCATIONS INCLUDE: WELLS...PEQUOP SUMMIT...SECRET PASS... 
  LAMOILLE CANYON...HARRISON PASS. 

* IMPACTS...MOTORISTS SHOULD BE PREPARED FOR STRONG WINDS AND
  HAZARDOUS DRIVING CONDITIONS...ESPECIALLY WHEN DRIVING HIGH
  PROFILE VEHICLES. THIS WIND ADVISORY IS NOT FOR ALL AREAS OF
  ELKO COUNTY...ONLY AREAS NEXT TO THE EASTERN SLOPES OF THE RUBY
  MOUNTAINS AND EAST HUMBOLDT RANGE. AREAS IN THE ADVISORY INCLUDE
  RUBY VALLEY AND CLOVER VALLEY...AS WELL AS U.S. HIGHWAY 93 SOUTH
  FROM WELLS TO JUNCTION 229.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

JRM
3 follow-up statements
072 
WWUS75 KLKN 270952
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
252 AM PDT THU MAR 27 2014

...STRONG DOWNSLOPE WINDS TO IMPACT THE EASTERN SLOPES OF THE
RUBY MOUNTAINS AND RUBY VALLEY...

NVZ034-039-280300-
/O.CON.KLKN.WI.Y.0009.140327T1500Z-140328T0300Z/
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-SOUTH CENTRAL ELKO COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...SECRET PASS...
LAMOILLE CANYON...HARRISON PASS...WELLS...PEQUOP SUMMIT
252 AM PDT THU MAR 27 2014

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 8 PM
PDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 8 PM
PDT THIS EVENING. 

* WINDS...WESTERLY WINDS OF 20 TO 30 MPH...WITH GUSTS TO 50 MPH.

* TIMING...STRONG GUSTY WINDS WILL DEVELOP IN THE MORNING AND 
  PERSIST THROUGH THE AFTERNOON. THE STRONGEST WINDS WILL BE 
  IN THE MID MORNING AND AFTERNOON...BEFORE DIMINISHING AFTER 
  SUNSET.

* LOCATIONS INCLUDE: WELLS...PEQUOP SUMMIT...SECRET PASS...
  LAMOILLE CANYON...HARRISON PASS...RUBY VALLEY...RUBY
  MARSHES..CLOVER VALLEY.

* IMPACTS...MOTORISTS SHOULD BE PREPARED FOR STRONG CROSS WINDS
  AND HAZARDOUS DRIVING CONDITIONS...ESPECIALLY WHEN DRIVING HIGH
  PROFILE VEHICLES. THIS WIND ADVISORY IS NOT FOR ALL AREAS OF
  ELKO COUNTY...ONLY AREAS NEXT TO THE EASTERN SLOPES OF THE RUBY
  MOUNTAINS AND EAST HUMBOLDT RANGE. AREAS IN THE ADVISORY INCLUDE
  RUBY VALLEY AND CLOVER VALLEY...AS WELL AS U.S. HIGHWAY 93 SOUTH
  FROM WELLS TO JUNCTION 229.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$
363 
WWUS75 KLKN 272109
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
209 PM PDT THU MAR 27 2014

...A LOW HAS SWEPT ACROSS THE REGION RESULTING IN A BATCH OF 
UNSETTLED WEATHER INCLUDING GUSTY WINDS. STRONG DOWNSLOPE WINDS
TO IMPACT THE EASTERN SLOPES OF THE RUBY MOUNTAINS AND RUBY
VALLEY...

NVZ034-039-280300-
/O.CON.KLKN.WI.Y.0009.000000T0000Z-140328T0300Z/
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-SOUTH CENTRAL ELKO COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...SECRET PASS...
LAMOILLE CANYON...HARRISON PASS...WELLS...PEQUOP SUMMIT
209 PM PDT THU MAR 27 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING. 

* WINDS...WESTERLY WINDS OF 20 TO 30 MPH...WITH GUSTS TO 50 MPH.

* TIMING...STRONG GUSTY WINDS WILL DEVELOP IN THE MORNING AND 
  PERSIST THROUGH THE AFTERNOON. THE STRONGEST WINDS WILL BE 
  IN THE MID MORNING AND AFTERNOON...BEFORE DIMINISHING AFTER 
  SUNSET.

* LOCATIONS INCLUDE: WELLS...PEQUOP SUMMIT...SECRET PASS... 
  LAMOILLE CANYON...HARRISON PASS...RUBY VALLEY...RUBY 
  MARSHES..CLOVER VALLEY.

* IMPACTS...THIS WIND ADVISORY IS NOT FOR ALL AREAS OF ELKO
  COUNTY...ONLY AREAS NEXT TO THE EASTERN SLOPES OF THE RUBY
  MOUNTAINS AND EAST HUMBOLDT RANGE. AREAS IN THE ADVISORY INCLUDE
  RUBY VALLEY AND CLOVER VALLEY...AS WELL AS U.S. HIGHWAY 93 SOUTH
  FROM WELLS TO JUNCTION 229.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

PJS
670 
WWUS75 KLKN 280046
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
546 PM PDT THU MAR 27 2014


NVZ034-039-280200-
/O.CAN.KLKN.WI.Y.0009.000000T0000Z-140328T0300Z/
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-SOUTH CENTRAL ELKO COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...SECRET PASS...
LAMOILLE CANYON...HARRISON PASS...WELLS...PEQUOP SUMMIT
546 PM PDT THU MAR 27 2014

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ELKO HAS CANCELLED THE WIND
ADVISORY. 

WIND SPEEDS HAVE DIMINISHED BELOW ADVISORY CRITERIA ACROSS SOUTH-
CENTRAL ELKO COUNTY AND THE RUBY MOUNTAINS. WEST TO SOUTHWEST
WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH WILL BE POSSIBLE ACROSS
THE AREA THIS EVENING...DIMINISHING AFTER 8 PM THIS EVENING. AS A
RESULT...THE WIND ADVISORY HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Mar 26, 2:26 AM PDT, 11 hours 37 minutes earlier.

Area forecast discussion, Mar 26, 2:26 AM PDT, 11 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
226 AM PDT WED MAR 26 2014

.SYNOPSIS...THE FIRST IN A SERIES OF STORMS WILL IMPACT THE REGION
TODAY...BRINGING COOLER TEMPERATURES ALONG WITH PERIODS OF RAIN AND
SNOW SHOWERS TO MOST VALLEY LOCATIONS THROUGH THURSDAY. EXPECT A
BREAK IN THE SHOWERS ON FRIDAY...WITH MORE PRECIPITATION SATURDAY
INTO EARLY SUNDAY. ISOLATED THUNDERSTORMS MAY IMPACT FAR NORTHEAST
NEVADA THIS AFTERNOON AND THURSDAY AFTERNOON.

&&

.SHORT TERM...TODAY THROUGH FRIDAY. COLD FRONT HAS PASSED THROUGH
THE STATE AND WE ARE IN THE COLD AIR ADVECTION BEHIND IT NOW. TEMPS
WILL NOT CLIMB MUCH...IF AT ALL...TODAY. RADAR DEPICTING BAND OF
VERY LIGHT RAIN FALLING FROM AROUND JACKPOT TO NEAR EUREKA...BUT I
STRESS VERY LIGHT. AS DYNAMICS ALOFT APPROACH THE REGION
TODAY...WIDESPREAD SHOWERS...MOSTLY SNOW WITH A FEW RAINY SPOTS IN
THE LOWER ELEVATIONS OF HUMBOLDT COUNTY...WILL OVERSPREAD THE STATE.
MINOR INSTABILITY WILL DEVELOP OVER FAR NORTHEAST NEVADA AND
ISOLATED THUNDER IS POSSIBLE THIS AFTERNOON. THE MOST LIKELY AREAS
TO BE AFFECTED WILL BE SOUTHEAST ELKO COUNTY AND FAR NORTHEASTERN
ELKO COUNTY.

MOST LOWER ELEVATIONS WILL SEE VERY WET SNOW WITH LITTLE TO NO
ACCUMULATION THIS AFTERNOON AND OVER NIGHT. SUMMITS...ESPECIALLY
PEQUOP AND EMIGRANT...MAY SEE A COUPLE INCHES OF SLUSHY ACCUMULATION
AND COULD BRIEFLY AFFECT TRAFFIC SPEEDS. AGAIN...MOST TRAVEL
CORRIDORS ARE IN THE LOWER ELEVATION AND WILL NOT BE SIGNIFICANTLY
IMPACTED. FURTHER SOUTH...SUMMITS AND PASSES OVER HIGHWAYS 50 AND 6
AND SECONDARY STATE ROUTES COULD SEE SOME ACCUMULATION ABOVE ABOUT
6500 FEET OVERNIGHT.

SERIES OF SHORTWAVES AND A MOIST FETCH DELIVER NEARLY CONSTANT POPS
THROUGH THURSDAY...EXCEPT DRYING OVER CENTRAL NEVADA. IN FAR
NORTHERN NEVADA...SNOW SHOWERS WILL CONTINUE THROUGH THE SHORT TERM
PERIOD. NOT MUCH CHANCE FOR THUNDER AFTER THURSDAY AFTERNOON. TEMPS
WARM A LITTLE FRIDAY SO ANY IMPACTS WILL BE LESSER STILL.

IMPACTS WILL BE ABOVE THE 6000 FOOT LEVEL IN NORTHWEST NEVADA...6500
FEET IN NORTHERN ELKO COUNTY...AND APPR 7000 FEET FURTHER SOUTH.
WEST FACING SLOPES WILL IN NORTHERN ELKO COUNTY...SUCH AS IN THE
JARBIDGE WILDERNESS AND FURTHER SOUTH IN THE RUBIES/EAST
HUMBOLDTS...WILL RECEIVE AS MUCH AS 5-8 INCHES OF NEW SNOW. THIS
WILL BE VERY WET AND IN UNPOPULATED...LARGELY INACCESSIBLE AREAS. TO
REPEAT...ROAD IMPACTS WILL BE BRIEF AND MOSTLY CONFINED TO SUMMITS
WEDNESDAY AFTERNOON AND OVERNIGHT...AND BRIEFLY THURSDAY MORNING. DO
NOT ANTICIPATE ISSUING WINTER WEATHER ADVISORIES...BUT WILL UPDATE
THE HAZARDOUS WEATHER OUTLOOK FOR THE PERIOD. BB

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY. 0Z GFS AND ECMWF ARE IN
GENERAL AGREEMENT THROUGH THE PERIOD. AT THE START THERE IS A BROAD
SOUTHWESTERLY FLOW ALOFT ACROSS THE GREAT BASIN BETWEEN A RIDGE
CENTERED OVER THE ROCKIES AND A CLOSED UPPER LOW WEST OF VANCOUVER.
A SHORTWAVE SWINGS EASTWARD SOUTH OF THE CLOSED LOW AND APPROACHES
THE PACIFIC COAST SATURDAY BEFORE MOVING ASHORE AND INTO NEVADA
SATURDAY NIGHT...BRINGING SHOWERS AND COOLER TEMPERATURES WITH SNOW
LEVELS PROBABLY REACHING THE VALLEY FLOORS BY SUNDAY. RIGHT NOW
VALLEY SNOW ACCUMULATIONS LOOK LIMITED BUT THIS IS NOT SET IN STONE.
BRIEF RIDGE BUILDS IN LATER SUNDAY AND SUNDAY NIGHT BEFORE NEXT
TROUGH ATTACHED TO ANOTHER CLOSED LOW APPROACHES WITH MORE SHOWERS
MONDAY BEFORE CROSSING THE AREA MONDAY NIGHT AND TUESDAY...WITH SNOW
LEVELS AGAIN FALLING BACK TO THE VALLEY FLOORS.

TEMPERATURES WILL NOT-UNEXPECTEDLY FLUCTUATE WITH EACH TROUGH
PASSAGE...WARMER SATURDAY AND MONDAY BUT COOLER SUNDAY AND TUESDAY.
RCM

&&

.AVIATION...FRONTAL SYSTEM MOVING ACROSS THE REGION WILL BRING
SCATTERED SHOWERS TO KEKO...KELY AND KWMC THROUGH TONIGHT. SNOW
LEVELS MAY DIP TO THE VALLEY FLOORS AT TIMES BUT SNOW SHOULD HAVE
LIMITED IMPACT ON VISIBILITY. CIGS SHOULD GENERALLY REMAIN VFR BUT
MAY BRIEFLY DIP TO MVFR IN HEAVIER SHOWERS. WINDS WILL BE GUSTY AT
MOST TERMINALS THIS AFTERNOON...AND MOST OF THE NEXT 24 HOURS AT
KTPH. RCM

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

98/93/93
Hazardous weather outlook, Mar 26, 3:43 AM PDT, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE ELKO NV
343 AM PDT WED MAR 26 2014

NVZ030-031-033>041-271045-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
343 AM PDT WED MAR 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST
NEVADA AND SOUTH CENTRAL NEVADA.

.DAY ONE...TODAY AND TONIGHT.

AN EARLY SPRING STORM SYSTEM WILL BRING BREEZY WESTERLY WINDS AND
SNOW SHOWERS TO MOST OF CENTRAL...EASTERN...AND NORTHERN NEVADA
THROUGH EARLY THURSDAY MORNING. TRAVEL OVER SUMMITS...ESPECIALLY
IN NORTHERN NEVADA SUCH AS EMIGRANT AND PEQUOP SUMMITS COULD
BECOME A LITTLE WET AND SLUSHY AT TIMES. A COUPLE INCHES OF NEW
SNOW COULD ACCUMULATE OVER THESE SUMMITS THROUGH TONIGHT. LOWER
ELEVATIONS ARE EXPECTED TO GET VERY LIGHT AMOUNTS OF WET SLUSHY
SNOW. BRIDGES COULD BE A LITTLE SLICK. ISOLATED THUNDERSTORMS ARE
POSSIBLE IN NORTHEASTERN AND EASTERN NEVADA TODAY AND IN
NORTHEASTERN NEVADA THURSDAY AFTERNOON.

THE HIGHEST ACCUMULATIONS OF THREE TO FIVES INCHES OF NEW SNOW
WILL BE LIMITED TO ABOVE 7000 FEET IN WEST FACING SLOPES SUCH AS
THE SANTA ROSA...JARBIDGE...RUBY/EAST HUMBOLDT...AND TOIYABE
RANGES...AWAY FROM TRAVEL CORRIDORS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A SERIES OF WEATHER SYSTEMS WILL KEEP THINGS UNSETTLED THROUGH THE
PERIOD. ALTERNATING WARM AND COOL DAYS WITH BRIEF SHOTS OF RAIN OR
SNOW ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Wind Advisories in Nevada, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.